Jump to content

amitabha: stunned by gabapentin withdrawal


amitabha

Recommended Posts

Hello everyone, I'd like to introduce myself after reading many relevant and helpful posts during the last few weeks.

 

About 6 or 7 weeks ago I became suddenly and inexplicably very ill. I had a fever of 102, vomiting, heart pain, shortness of breath, chest pressure, severe diarrhea, muscle contractions and associated pain. Worst of all were the behavioral/mental/emotional symptoms: anger/aggression, agitation, uncontrollable crying and severe emotional distress that stood on its own and was not a reaction to the physical symptoms.

 

I could not understand what was happening and scanned recent events in my mind for any clue. I had stopped taking gabapentin a couple of days earlier, but had done so many times over the last 6 months without a problem.

 

I started gabapentin to help get off Seroquel 50mg at bedtime for sleep which I'd been taking for many years and wanted off of it.   I would stop gabapentin when it became ineffective, then restart some weeks later with renewed efficacy.  This was in collaboration with my physician. I was told it was important to titrate up when starting up,  but was unaware of the importance to taper off of it slowly.

 

Hours into being so sick, exhausted from vomiting and the pain of other symptoms, it occurred to me to look up issues related to gabapentin discontinuation online.  After realizing what was happening, I took a dose and was relieved of symptoms within 3 hours. I went to work the next day and on the way home I began getting sick again. 102 fever and everything else except no diarrhea or vomiting. After going from twice daily dosing of 1800mg to 600/600/600, the symptoms smoothed out with the exception of residual mood/mind challenges.

 

This medication was insidious and disgusting to me, and so I pushed the taper too fast, reducing each dose by 100mg with only a few days in between.  Withdrawal symptoms returned, (with emotional/mental being the worst) so I began opening the 100mg capsules and went back up 50mg, not wanting to resume the original dose.  The inaccuracy of this method prolonged my symptoms which smoothed out again after getting the liquid version which allows the precise dosing my sensitivity requires. 

 

The level of self-hatred and despair I was describing to my doctor scared him. Fortunately my personal values would never allow for suicide as a consideration, but I understand how someone without such protection would come to that place. This all coincided with an already planned leave to care for my mother at the end of her life, which included unfortunate and nasty family discord and chaos. She died more quickly than I'd prepared for, and that's why I didn't initially recognize the return of withdrawal symptoms, I really assumed it was grief - extreme emotions, a heart that was physically aching and inability to take a full breath. 

 

This withdrawal has been the most disruptive and intrusive thing to have ever happened to me. Those who know me would be surprised to hear me say that because I've had much bigger, more serious sounding headlines in my life. In the last weeks however, I've gone from resentment and self-blame/hatred for getting into this situation, to accepting this as advanced training. This is a big my part of my curriculum now - and I've known a long time now that we don't get to choose our curriculum, only whether or not we pick it up and work with it.  

 

I'm already very close to saying that it may all be worth it just because it brought magnesium into my life. I'd read on this and other boards about its helpfulness with withdrawal symptoms.  I am sleeping deeply through the night for the first time in many, many years. After lots of research, I'm taking magnesium glycinate 200mg 4x daily and taking strongly concentrated baths using magnesium chloride flakes (much better absorption than epsom salts; I'm going through 15lb bags ordered on Amazon).  The effect is very strong, very relaxing, and I can say I've gone from having lost my mind, to not even having frustrating thoughts and feeling grounded and steady. I've had I have magnesium oil as well for topical application, but haven't used it much at this point. I ordered Re-Mag, which if you've looked into magnesium for w/drawal then you've likely heard of it. I believe my magnesium depletion pre-dates withdrawal and has been a factor in many problems I've had.

 

I look forward to connecting with others who have gone through this or are going through it now.  Thanks for being here.

Edited by scallywag
tags

1800mg/daily gabapentin - 900/900 - off and on since October 2016.

50mg/nightly for sleep Seroquel  10+ years. Discontinued use completely December 2016

 

Stopped gabapentin March 24th, 2017 (as I had on many occasions over the last months), and went into severe withdrawal

March 27th, 2017, switched from 2x a day dosing to 3x a day dosing of 1800mg total

April 1st I began tapering by 100mg per dose over the course of a week and withdrawal symptoms returned

April 10th I began splitting the 100mg capsules, but the imprecision allowed for more withdrawal symptoms.

 

May 8th, 2017 I obtained the pediatric liquid formulation of gabapentin in support of precise tapering, and all symptoms are smoothed out at 550/550/550.

Link to post
  • Moderator Emeritus
ChessieCat

Hi amitabha and welcome to SA.

 

It sounds like you have learnt from your experience and got a handle on your tapering.  Thank you for completing your drug signature.  Is gabapentin the only drug (prescription/non-prescription) that you are taking?  Please add any others if you are taking them?

 

The only thing I would like to suggest is that you might want to consider a long hold (total of 3-4 months) on your current dose to give yourself a good chance to stabilise after the changes you have made in the last few months.  From the experiences on this site it seems to be better to hold for longer than to try tapering too soon and run into issues.  Some members have found that if they try tapering too soon after multiple changes that their CNS becomes sensitised and they have great difficulty re-stabilising and sometimes they find that they aren't able to stabilise.

 

Here are some links which you might find helpful if you haven't already seen them:

 

Why taper by 10% of my dosage?

 

Tips for tapering off Neurontin (gabapentin)

 

Dr Joseph Glenmullen's Withdrawal Symptoms

 

Windows and Waves Pattern of Stabilization

 

Withdrawal Normal Description

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

This is your own Intro topic where you can ask questions and journal your progress.

NEW!!!     INTERVIEW with Altostrata, SA's founder    NEW!!! 

 

Plodding along inch by inch:  12" = 1',  3' =  36 " or 1 yard,  1760 yards  = 63,360" or 1 mile

Current from 17 Apr 2021:  Pristiq 0.2665mg  now holding each dose for 3 weeks

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering Oct 2015 

My tapering program   My Intro (goes to my tapering graph)  My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.

Link to post

ChessieCat,  I really appreciate the welcome and in particular, the advice to hold steady for 3 - 4 months.  

 

I look forward to checking out the links you shared; thank you so much.

1800mg/daily gabapentin - 900/900 - off and on since October 2016.

50mg/nightly for sleep Seroquel  10+ years. Discontinued use completely December 2016

 

Stopped gabapentin March 24th, 2017 (as I had on many occasions over the last months), and went into severe withdrawal

March 27th, 2017, switched from 2x a day dosing to 3x a day dosing of 1800mg total

April 1st I began tapering by 100mg per dose over the course of a week and withdrawal symptoms returned

April 10th I began splitting the 100mg capsules, but the imprecision allowed for more withdrawal symptoms.

 

May 8th, 2017 I obtained the pediatric liquid formulation of gabapentin in support of precise tapering, and all symptoms are smoothed out at 550/550/550.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy